Alert archive / Idaho / Fire Weather Watches in 2021
Fire Weather Watch 5, NWS Spokane, WA
NWS Spokane, WA issued this fire weather watch at Jul 18, 2021, 2:21 PM PDT for 5 counties in Idaho. It took effect at Jul 20, 2021, 1:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 18, 2021, 2:21 PM PDT (21:21 UTC)
- In effect from
- Jul 20, 2021, 1:00 AM PDT
- Expired
- Jul 19, 2021, 3:21 AM PDT
- In force
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 89 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3089 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957 WWUS86 KOTX 182121 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 221 PM PDT Sun Jul 18 2021 ...THUNDERSTORMS TO BRING POTENTIAL FOR NEW FIRE STARTS MONDAY NIGHT THROUGH WEDNESDAY MORNING... .Two rounds of lightning are possible this week. The first may bring isolated thunderstorms late Monday night into Tuesday morning. The second round arrives from late Tuesday night into Wednesday morning and may produce scattered thunderstorms. IDZ101-WAZ674-191400- /O.NEW.KOTX.FW.A.0005.210720T0800Z-210721T1900Z/ Northern and Central Idaho Panhandle (Zone 101)- East Washington Palouse and Spokane Area (Zone 674)- 221 PM PDT Sun Jul 18 2021 ...FIRE WEATHER WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH WEDNESDAY MORNING FOR THUNDERSTORMS FOR THE IDAHO PANHANDLE (ZONE 101) AND PALOUSE AND SPOKANE AREA (ZONE 674)... The National Weather Service in Spokane has issued a Fire Weather Watch for thunderstorms, which is in effect from late Monday night through Wednesday morning. * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101) and Fire Weather Zone 674 East Washington Palouse and Spokane Area (Zone 674). * Thunderstorms: Isolated thunderstorms late Monday Night and Tuesday morning. Scattered thunderstorms late Tuesday Night and Wednesday morning. Brief rain expected with thunderstorms * Outflow Winds: Gusty outflow winds are possible near thunderstorms. * Impacts: Thunderstorms containing only light rain amounts may lead to several new fire starts. Breezy winds may lead to fire spread of any new or existing fires especially on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
171 WWUS86 KOTX 191021 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 321 AM PDT Mon Jul 19 2021 ...THUNDERSTORMS TO BRING POTENTIAL FOR NEW FIRE STARTS MONDAY NIGHT THROUGH WEDNESDAY MORNING... .Two rounds of lightning are expected this week. The first will bring isolated thunderstorms late Monday night into Tuesday morning. The second round arrives from late Tuesday night into Wednesday morning with a higher probability of scattered thunderstorms. IDZ101-WAZ674-192200- /O.UPG.KOTX.FW.A.0005.210720T0800Z-210721T1900Z/ /O.NEW.KOTX.FW.W.0008.210720T0800Z-210721T1900Z/ Northern and Central Idaho Panhandle (Zone 101)- East Washington Palouse and Spokane Area (Zone 674)- 321 AM PDT Mon Jul 19 2021 ...RED FLAG WARNING IN EFFECT FROM 1 AM TUESDAY TO NOON PDT WEDNESDAY FOR THUNDERSTORMS FOR THE IDAHO PANHANDLE (ZONE 101) AND PALOUSE AND SPOKANE AREA (ZONE 674)... The National Weather Service in Spokane has issued a Red Flag Warning for thunderstorms, which is in effect from 1 AM Tuesday to noon PDT Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101) and Fire Weather Zone 674 East Washington Palouse and Spokane Area (Zone 674). * Thunderstorms: Isolated thunderstorms late Monday Night and Tuesday morning. Scattered thunderstorms late Tuesday Night and Wednesday morning. Brief rain expected with thunderstorms. * Outflow Winds: Gusty outflow winds are possible near thunderstorms. * Impacts: Thunderstorms containing only light rain amounts may lead to several new fire starts. Breezy winds may lead to fire spread of any new or existing fires especially on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this fire weather watch went out at Jul 18, 10:43 AM PDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 18, 10:43 AM PDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1043 AM PDT Sun Jul 18 2021 .SYNOPSIS... A dry weather pattern will continue into early next week. Wildfire smoke will likely continue to plague the region with areas of degraded air quality. Daytime temperatures will ramp back up today into early next week. In addition, there is a slight chance of thunderstorms as early as Monday night continuing into the middle of the week. Breezy and dry conditions next week will also contribute to elevated fire concerns for ongoing fires or any new ignitions that occur. && .DISCUSSION... Today through Monday: A flow from the southwest over Eastern Washington and North Idaho gets more pronounced as an area of low pressure moves within closer proximity to the coast. At the same time ridging further inland amplifies up from the Four Corners region and over the Rockies allowing for a continuation of a dry forecast with temperatures peaking Monday. Still worth noting some deterministic models, particularly the NAMNST, is showing a disturbance running up this southwest flow and bringing what we believe to be a healthy amount of altocumulus castellanus (ACCAS) clouds overhead of extreme Northeast Washington and North Idaho Monday reflected by low forecast composite reflectivity values in that model. Otherwise it is to be expected that smoke from regional and area fires will have to be factored in as well. Cascade gap winds expected to blow west/northwest Monday to show an increase in the late afternoon while elsewhere winds will prevail from the southwest. /Pelatti ...EXTENDED PERIOD OF FIRE WEATHER CONCERNS WITH NEW IGNITIONS FROM LIGHTNING AND BREEZY AND DRY CONDITIONS THAT WILL INCREASE THE RISK OF RAPID FIRE SPREAD LATE MONDAY THROUGH WEDNESDAY... Monday night through Wednesday night: There will be multiple fire weather concerns for the first half of next week. The Four Corners High will amplify over the Rocky Mountains while the upper level low pressure system in the eastern Pacific digs a bit more. The more amplified upper level pattern will increase the southerly component of our southwesterly flow pattern and draw up increased monsoonal moisture into the region. There will be enough of a westerly component that the greatest risk of thunderstorms will be over extreme eastern Washington into the Idaho Panhandle. Westerly flow over the Cascades will act to dry out low to mid levels and keep that monsoonal moisture at bay. However, increased westerly flow will also translate to breezy winds with dry conditions. This combination will not be a welcomed sight for ongoing fire incidents (there are numerous) across north-central Washington. Lets take a look at both fire weather concerns talking about the thunderstorm chances first: * Thunderstorms: Monsoonal moisture will be pushing up across the eastern half of the forecast area Monday night. Models indicate a modest amount of mid level instability. The 06Z NAM solution, resolving mid levels better than the GFS/ECMWF and can capture the flux of mid level moisture better, has MUCAPEs of only up to around 300 J/kg. Sometimes the NAM can overdo the moistening of the mid levels, but, in this case, there is support to believe what the NAM is advertising with a broad monsoonal push expected. Best instability will be across the southeast portion of the region (Northeast Blue Mountains to the Palouse and southern to central Idaho Panhandle), and MUCAPEs are less impressive further north than this. The best dynamics is expected to be with a shortwave disturbance that tracks across the southern Panhandle, and this will have a better chance for fore convection where lightning will be most likely. Lightning coverage is expected to be isolated to scattered. There is higher confidence for more of an isolated lightning threat over northeast Washington to the Northern Panhandle for Monday night. Much better synoptic level forcing will come with a cold front passage on Wednesday. The front itself will push through Wednesday night; but, the best instability will be Tuesday night into Wednesday morning over much of the same areas as Monday night into Tuesday morning. There are model differences with how far northwest this instability will get, but MUCAPEs will be similar in magnitude with this second wave. Forcing will be strong though, and that alone will support a better chance for convection and lightning from the Columbia Basin to the Northeast Mountains and areas eastward to the Montana Border. Fuels are tinder dry and any lighting will have a high probability of igniting new fires. * Winds and Low Relative Humidity: Winds will be increasing on Monday. We will see gusty conditions through the Cascade gaps late Monday into the evening. Gusts are expected to be to between 20-30 mph across the Wenatchee Area and over the Waterville Plateau. It will be very dry as well. Winds will be more breezy across the rest of eastern Washington and into the Idaho Panhandle Tuesday and Wednesday. This will largely be due to increased momentum mixing of stronger winds aloft as the cold front offshore approaches. Winds at 850 mbs will be up around 20 kts for the afternoon and evening hours. The winds with dry conditions will increase the risk for rapid fire spread on existing fires. New fires will see the possibility of rapid spread as well, and there will be a higher probability of new fire ignitions where we will see the lighting across the eastern half of the forecast area. A potentially dangerous fire weather situation that poses a risk to life and property will be possible in that Tuesday to Wednesday night time frame with the combination of lightning, winds and low relative humidity. There is the potential for gusty and erratic winds with thunderstorms and wind shifts with thunderstorm outflows and the cold front passage Wednesday evening. Have an evacuation plan in place and be at the ready as fires may develop and spread quickly, and be aware with lightning that there is a high probability for new ignitions. Thursday through Sunday: The region will be in a zonal flow pattern with the Four Corners High flattened. Thursday will be a "cooler" day with highs in the 80s behind the cold front. Dry air behind the front will result in little chances for thunderstorms, but winds will continue to be breezy. It's unclear if winds will be strong enough to warrant larger fire weather concerns like Tuesday and Wednesday, but concerns will continue to be elevated at the very least. Temperatures will continue to be in the upper 80s to mid 90s into next weekend. It will be dry and breezy in the afternoon with diurnal mixing. /SVH && .AVIATION... 18Z TAFS: High elevation smoke and haze will be found across the northern mountains, Idaho Panhandle, and southeast Washington due to ongoing fires. HRRR smoke models show this to persist through the period. Areas of low level smoke may limit visibilities with marginal VFR conditions near Lewiston as well as Winthrop under light winds. Scattered high clouds start to trickle in around 12Z Monday. RC && .PRELIMINARY POINT TEMPS/POPS... Spokane 95 65 97 65 92 60 / 0 0 0 10 20 10 Coeur d'Alene 94 62 96 63 90 59 / 0 0 0 10 20 10 Pullman 90 59 91 58 87 55 / 0 0 0 20 20 20 Lewiston 99 70 100 71 95 68 / 0 0 0 20 20 20 Colville 95 55 98 57 93 51 / 0 0 0 0 20 10 Sandpoint 92 56 94 58 89 54 / 0 0 10 10 20 10 Kellogg 92 68 93 67 87 63 / 0 0 10 10 20 20 Moses Lake 95 62 97 60 93 55 / 0 0 0 0 0 0 Wenatchee 95 67 97 65 90 60 / 0 0 0 0 0 0 Omak 97 64 100 64 96 60 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Jul 18, 4:38 AM PDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 438 AM PDT Sun Jul 18 2021 WAZ034-038-041>044-191400- Moses Lake Area-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 438 AM PDT Sun Jul 18 2021 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Dry conditions with breezy winds will result in elevated fire weather concerns with any new or existing fires. IDZ001>004-026-027-WAZ031>033-035>037-191400- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Upper Columbia Basin-Spokane Area-Northeast Mountains- 438 AM PDT Sun Jul 18 2021 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...East Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a chance for high based thunderstorms Monday night through early Wednesday. Not much rainfall is expected with thunderstorms and any lightning that does occur will likely result in new fire starts. In addition, dry conditions with breezy winds will result in elevated fire weather concerns next week with any new or existing fires.
Nearby
Fire Weather Watches in Idaho, 2021Fire Weather Watches in Washington, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.